Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Raced heart beat. Taken epidural injection, percoset and motrin. Have Anxiety. Is it due to medication taken with caffeine?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1975
Answered : 270 Questions
I just got my second epidural injection in my lower back this morning. This evening I went to 7-11 to get a cappuccino to stay awake then came home and took a 10mg. Percocet and an 800 mg. Motrin. I was ok for a little while then my heart started to race a bit and long story short the percocet doesn't usually do that is it because of the cappuccino? I already suffer from anxiety so i am probably making it worse then it is and it is continuing now because I keep thinking it is worse then it is. So i need to now make sure that I didn't do anything wrong?
Posted Sun, 15 Apr 2012 in Drug Abuse
Answered by Dr. Geeta Sundar 5 hours later

Thanks for posting your query.

I think all the medication plus the cappuccino led to gastric irritation and a lot of gas which must have been the cause for your pulse racing.

If you had taken only the medicines, or only the cappuccino, it would probably have not happened. Additionally, caffeine causes the heart to race.

In future, avoid taking caffeine containg drinks with pain medicines.

Right now, you can take Tab. Omeprazole on empty stomach to get relief. Drink plenty of water.

Consult your doctor if you do not find relief with these measures.

I hope, this answers you query. Please accept my answer in case you have no follow up queries.

Above answer was peer-reviewed by
Follow-up: Raced heart beat. Taken epidural injection, percoset and motrin. Have Anxiety. Is it due to medication taken with caffeine? 6 hours later
I am aware that caffeine makes the heart race but but in the mornings when i wake up with my horrific leg and back pain I generally first make a cup of regular coffee, then I take a 10mg. Percocet and an 800mg. Motrin for my pain and i usually fine. I am wondering if this happened last night to me because of the cappuccino with high caffeine count? Were there still any recurrences from the epidural from yesterday morning left in my system? And keep in mind again that I do do have anxiety and i do tend to allow myself to get panic attacks, so once I feel something out of the ordinary like heart racing, I think about it too much and i probably made it worse. I just want to make sure again that i did nothing wrong so that I don't do it again
Answered by Dr. Geeta Sundar 23 minutes later

I think it was the high caffeine content in your cappuccino that brought about the attack. Additionally many times cappuccino contains theophylline (which may not be present in your normal coffee) that can also cause a racing pulse. The ingredients in Percocet and Topiramate may not be responsible since you are taking them for sometime. Motrin can cause a racing pulse due to gastric irritation leading to gas formation and pressure on the heart by the stomach. The epidural does not normally cause a racing pulse unless you are allergic to the contents.

It makes sense to watch the caffeine intake when you suffer from anxiety problems. Caffeine has potential to interact with various ingredients in the list of medications that you take.

Hope this answers your query. Please accept my answer if you do not have any query left.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor